Alert archive / Virginia / Severe Thunderstorm Warnings in 1995
Severe Thunderstorm Warning 5, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at May 10, 1995, 1:55 PM EDT for Franklin County, Virginia. It was in force for 50 min.
The area
The counties it named.
The facts
- Issued
- May 10, 1995, 1:55 PM EDT (17:55 UTC)
- Expired
- May 10, 1995, 2:45 PM EDT
- In force
- 50 min
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
County Franklin County, VA
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 5.9 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 664 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 523 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 139 m²/s²
- 0-3 km storm-relative helicity
- 101 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KRNK 101756 SVRRNK VAC067-101845- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 155 PM EDT WED MAY 10 1995 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 245 PM EDT FOR THE FOLLOWING COUNTY... IN SOUTHWEST VIRGINIA ...FRANKLIN COUNTY AT 155 PM DOPPLER RADAR AT THE NATIONAL WEATHER SERVICE IN BLACKSBURG INDICATED A SEVERE THUNDERSTORM NEAR CALLAWAY TRACKING TO THE NORTHEAST AT ABOUT 35 MPH. THIS STORM WILL BE AFFECTING THE COMMUNITIES OF ROCKY MOUNT...BURNT CHIMNEY...FROM UNION HALL FROM 2 PM THROUGH 245 PM. SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. NOGUEIRA
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 10:22 AM EDT, 3 hours 33 minutes earlier.
Area forecast discussion, May 10, 10:22 AM EDT, 3 hours 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 1015 AM EDT WED MAY 10 1995 RECOMMENDATIONS...1ST PD ONLY. WBC...CURRENT FCST LUKS GUD. ONLY SUGGSTN WUD BE TO LEAVE THE "BECOMING PS" OVR THE SRN PIEDMONT SINCE LO CLDS AND PTCHY FOG HANGING TUF. RDU...HAVE READ YOUR SFD AND AGREE. ONLY SUGGSTN WUD BE TO MNTION THE DEVELOPMENT OF SOME SUN ACRSS THE NW PIEDMONT FOR THIS PM. CRW...FCST FOR THIS PM LUKS GUD. DISCUSSION... WHATS LEFT OF THE OLD OCCLDED FRNT RUNNING THRU EXTRME WRN PART OF RNK CWA. FRNT MOSTLY NOTICEABLE THRU DWPTS...AS IT FALLS APART AND WAITS FOR NEWLY FORMING FRONT WELL TO THE WEST. SFC LI PROGS FROM NGM FOR 12Z TODAY THRU 12Z THU SHO LITTLE MOVMENT OF FRNT TIL NEW FRNT CATCHES UP WITH DYING OCCLUSION...AND THAT WON/T BE LATE TONIGHT. SOUNDINGS FROM HTS AND GSO SUPPRT TRW WITH SOME STRNG TO POSS SVR LATE THIS PM THRU EARLY TONIGHT..THEN DRIER AIR FINALLY ARRIVES LATE TONIGHT. SPN
In the hours before
Special weather statement, May 10, 11:47 AM EDT, 2 hours 8 minutes before
WVZ042>045-VAZ007-009>020-022>024-032>035-043>047-058-059-NCZ001>006- 018>020-111200- THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 1150 AM EDT WED MAY 10 1995 ...SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED LATE THIS THROUGH THIS EVENING... A WEAK AND SLOW MOVING COLD FRONT WILL DRIFT ACROSS THE REGION DURING THIS AFTERNOON AND THE FIRST HALF OF TONIGHT. THIS COMBINED WITH AN UPPER LEVEL DISTURBANCE...AN UNSTABLE AIRMASS...AND SURFACE HEATING FROM PARTIAL SUNSHINE WILL LIKELY TRIGGER SCATTERED SHOWERS AND THUNDERSTORMS...MAINLY AFTER 4 PM. THE POTENTIAL EXISTS FOR A FEW OF THE THUNDERSTORMS TO APPROACH OR REACH SEVERE LEVELS...THEREFORE SKYWARN SPOTTER ACTIVATION MAY BE REQUIRED LATER THIS AFTERNOON AND THE FIRST HALF OF TONIGHT. NOGUEIRA
Special weather statement, May 10, 12:39 PM EDT, 1 hour 16 minutes before
WVZ042>045-VAZ007-009>020-022>024-032>035-043>047-058-059-NCZ001>006- 018>020-111200- THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 1240 PM EDT WED MAY 10 1995 ...SCATTERED SHOWERS AND
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 10, 5:30 PM EDT | Severe Thunderstorm Warning | RNK | Carroll, Grayson, Pulaski, Wythe | 45 min |
| May 10, 6:30 PM EDT | Severe Thunderstorm Warning | RNK | Floyd, Montgomery | 30 min |
| May 10, 6:43 PM EDT | Severe Thunderstorm Warning | RNK | Rockbridge | 47 min |
| May 10, 7:10 PM EDT | Severe Thunderstorm Warning | RNK | Amherst | 35 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 1995Every severe thunderstorm warning in 1995
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.